Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 131, NWS JSJ

November 6, 2010

NWS JSJ issued this flash flood warning at Nov 6, 2010, 3:15 AM CDT. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 6, 2010, 3:15 AM CDT (08:15 UTC)
Expired
Nov 6, 2010, 9:15 AM CDT
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 107 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 8:45 AM CDTFLOOD2 W Hormigueros, PRTHE GUANAJIBO RIVER ROSE TO FLOOD STAGE OF 20 FEET AT THE USGS RIVER SENSOR.
Nov 6, 9:15 AM CDTFLASH FLOODHormigueros, PRROAD 114 WAS REPORTED FLOODED AND IMPASSABLE DUE TO RIO GUANAJIBO OUT OF ITS BANKS.
Nov 6, 9:15 AM CDTHEAVY RAIN 0Hormigueros, PRROAD 114 WAS REPORTED FLOODED AND IMPASSABLE DUE TO RIO GUANAJIBO OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 360 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WGCA52 TJSJ 060815
FFWSJU
PRC023-067-097-121-125-061415-
/O.NEW.TJSJ.FF.W.0131.101106T0815Z-101106T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
415 AM AST SAT NOV 6 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     HORMIGUEROS
     SABANA GRANDE
     SAN GERMAN
     CABO ROJO
     MAYAGUEZ

* UNTIL 1015 AM AST

* AT 407 AM AST...U.S.G.S RIVER SENSORS INDICATED RIO GUANAJIBO IN 
HORMIGUEROS AND SAN GERMAN WAS RISING RAPIDLY. AT THIS TIME...THE 
USGS SENSOR INDICATED RIO GUANAJIBO NEAR SAN GERMAN HAD RISEN TO 
10.60 FEET. THE FLOOD STAGE IS 13 FEET. MEANWHILE...RIO GUANAJIBO AT 
HORMIGUEROS HAD RISEN TO 16.87. FLOOD STAGE IS 20 FEET. 
THEREFORE...FLASH FLOODING IS EXPECTED ALONG THE RIO GUANAJIBO AND 
SOME OF ITS SMALLER TRIBUTARIES THROUGH AT LEAST 1015 AM AST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1813 6719 1818 6719 1807 6694 1804 6695

$$

CASTRO

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 9:54 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Nov 5, 9:54 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1054 PM AST FRI NOV 5 2010

.UPDATE...RADAR OBSERVATIONS INDICATE NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS ACROSS MOST OF PUERTO RICO AND THE
SURROUNDING WATERS. THE HEAVIEST RAINFALL FELL ACROSS PORTIONS OF
PONCE AND VICINITY...WHERE DOPPLER WEATHER RADAR ESTIMATED 3 TO 5
INCHES SOME AREAS OF PONCE. SHOWER AND THUNDERSTORM ACTIVITY WILL
INCREASE DURING OVERNIGHT HOURS AS THE MOISTURE ASSOCIATED WITH
HURRICANE TOMAS CONTINUE TO MOVE ACROSS THE NORTHEASTERN CARIBBEAN.
LATEST IR SATELLITE IMAGERY AND BLENDED TPW SHOWED EXTREMELY HIGH
PWAT VALUES (GREATER THAN 2.5 INCHES) ACROSS THE LOCAL AREA IN
ASSOCIATION WITH HURRICANE TOMAS NEAR 73 WEST THAT WILL CONTINUE
TO MOVE NORTHEAST...ACROSS THE SOUTHWESTERN NORTH ATLANTIC DURING
THE NEXT COUPLE OF DAYS. THIS APPROACHING MOISTURE HAS THE
POTENTIAL TO BRING VERY ACTIVE WEATHER...WITH WIDESPREAD SHOWERS
AND THUNDERSTORMS...GUSTY WINDS AND POTENTIALLY HEAVY RAINFALL THROUGH
AT LEAST SUNDAY.

&&

.AVIATION...A MODERATE SOUTHEAST LOW LEVEL WIND FLOW WILL CONTINUE
TO TRANSPORT OCCASIONAL PATCHES OF LOW TO MID LEVEL CLOUDS WITH
EMBEDDED SHRA AND POSSIBLE ISOLATED THUNDERSTORMS ACROSS PARTS OF THE
FLYING AREA DURING THE REST OF THE EVENING AND OVERNIGHT HOURS. SOME
OF THE QUICK PASSING SHOWERS WILL PRODUCE TEMPO MVFR IN LOW CIG/VSBY
AT LEAST TIL 06/04Z ACROSS TNCM...TKPK...TJPS AND TJSJ. THEREAFTER
PREVAILING VFR CONDITIONS CAN BE  EXPECTED UNTIL AT LEAST
06/14Z...WITH ANOTHER ROUND OF PERIODS OF MVFR OR EVEN IFR
CONDITIONS AFTER 06/16Z THROUGH 06/23Z IN SHRA AND TSRA ACROSS THE
THE FLYING AREA. MTN TOP OBSCR EXPECTED ALONG PARTS OF THE
CORDILLERA CENTRAL OF PR.

&&

.PREV DISCUSSION... /ISSUED 343 PM AST FRI NOV 5 2010/

SYNOPSIS...DEEP TROPICAL MOISTURE FEEDING INTO HURRICANE TOMAS
WILL CONTINUE TO BRING OCCASIONAL SHOWERS AND THUNDERSTORMS ACROSS
PARTS OF THE LOCAL ISLANDS AND COASTAL WATERS FOR THE NEXT SEVERAL
DAYS.

DISCUSSION...HURRICANE TOMAS CONTINUES TO INTENSIFY...PULLING DEEP
TROPICAL MOISTURE ACROSS THE LOCAL FORECAST AREA. DUE TO THE
TIGHT PRESSURE GRADIENT ACROSS THE LOCAL ISLANDS...BREEZY AND
OCCASIONALLY GUSTY WINDS HAVE DEVELOPED ACROSS MUCH OF THE AREA TODAY.
EXPECT THE PRESSURE GRADIENT TO RELAX A BIT OVERNIGHT AND THE
WINDS TO BECOME MORE SOUTHERLY ON SATURDAY AS HURRICANE TOMAS
MOVES INTO THE SOUTHWESTERN ATLANTIC. SIGNIFICANT CHANGES IN
LATEST RUN OF GFS...BUT MAJORITY OF LATEST GUIDANCE TRACKS TAKE
TOMAS WELL NORTH OF THE LOCAL ISLANDS OVER THE NEXT SEVERAL DAYS.
THIS WOULD RESULT IN A CONTINUED RELATIVE UNSETTLED WEATHER
PATTERN ACROSS THE LOCAL ISLANDS THROUGH THE MIDDLE OF NEXT
WEEK...AND AS A RESULT OPTED TO KEEP INHERITED FORECAST LARGELY IN
TACK.

MARINE...INCREASING SEAS EXPECTED ACROSS THE LOCAL ATLANTIC
WATERS AND CARIBBEAN PASSAGES NEXT WEEK AS SWELLS FROM HURRICANE
TOMAS WILL CREATE ROUGH AND HAZARDOUS MARINE CONDITIONS ACROSS THE
LOCAL WATERS BEGINNING SUNDAY NIGHT OR MONDAY.

AVIATION...A MODERATE TO STRONG SOUTHEAST LOW LEVEL WIND FLOW
CONTINUED TO TRANSPORT OCNL PATCHES OF LOW TO MID LEVEL CLOUDS WITH
EMBEDDED SHRA AND ISOLD TSRA ACROSS MUCH OF THE FLYING AREA DURG THE
AFTN. SOME OF THE QUICK PASSING SHOWERS WILL PRODUCE TEMPO MVFR IN
LOW CIG/VSBY AT LEAST TIL 06/00Z. THEREAFTER PREVAILING VFR CONDS
CAN BE  EXPECTED TIL AT LEAST 06/02Z...WITH ANOTHER ROUND OF INTMT
MVFR  OVERNIGHT THROUGH 06/12Z IN PASSING SHRA ACROSS THE FLYING
AREA. MTN TOP OBSCR PSBL ALONG PARTS OF THE CORDILLERA CENTRAL OF
PR EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  88  74  84 /  40  60  60  80
STT  78  86  76  84 /  50  50  70  80

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...SMALL CRAFT ADVISORY AMZ710-715-722-725-732-735-741.
VI...SMALL CRAFT ADVISORY AMZ710-715-722-725-732-735.

&&

72/11
Hazardous weather outlook, Nov 5, 5:05 AM CDT, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
605 AM AST FRI NOV 5 2010

AMZ710>745-PRZ001>013-061015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
605 AM AST FRI NOV 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
FAST MOVING SHOWERS ARE POSSIBLE ACROSS PUERTO RICO THROUGH THE
MORNING HOURS. DURING THE AFTERNOON...AN INCREASE IN SHOWER
ACTIVITY IS EXPECTED MAINLY ACROSS THE WESTERN INTERIOR AND
NORTHWEST SECTION OF PUERTO RICO. LOCALIZED HEAVY RAINS MAY
PRODUCE URBAN AND SMALL STREAM FLOODING OVER THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DEEP TROPICAL MOISTURE FLOWING INTO TROPICAL CYCLONE TOMAS
NORTHWEST THEN NORTH OF THE AREA FRIDAY THROUGH TUESDAY MAY HAVE
WIDESPREAD AND VERY HEAVY RAINFALL WHICH COULD GENERATE FLOODING
ACROSS PUERTO RICO.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
EXPECTED TODAY.

AMZ715-725-VIZ001-002-061015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
605 AM AST FRI NOV 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAINFALL IS EXPECTED TO BE ABOVE NORMAL SATURDAY THROUGH AT LEAST TUESDAY.
LOCALIZED GUT FLOODING AND MUDSLIDES WILL BE POSSIBLE DURING THIS
TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED TODAY.

In the hours before

Local storm report, Nov 5, 10:23 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1123 PM AST FRI NOV 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      PONCE                   17.99N 66.61W
11/05/2010                   PONCE              PR   EMERGENCY MNGR

            ROAD 14 AND LAS AMERICAS AVENUE WERE REPORTED FLOODED.

1041 PM     FLASH FLOOD      PONCE                   17.99N 66.61W
11/05/2010                   PONCE              PR   OTHER FEDERAL

            U.S.G.S RIVER SENSOR INDICATED RIO CERRILLOS WENT OUT IF
            ITS BANKS.

&&

FCASTRO
Local storm report, Nov 6, 1:06 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
206 AM AST SAT NOV 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      AIBONITO                18.14N 66.27W
11/06/2010                   AIBONITO           PR   OTHER FEDERAL

            U.S.G.S RIVER SENSOR INDICATED RIO LA PLATA IN AIBONITO
            WENT OUT OF ITS BANKS.

0146 AM     FLASH FLOOD      COMERIO                 18.22N 66.22W
11/06/2010                   COMERIO            PR   OTHER FEDERAL

            RIO DE LA PLATA AT COMERIO WENT OUT OF ITS BANKS.

&&

FCASTRO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 7:27 PM CDTAreal Flood AdvisoryJSJ13 hr
Nov 5, 7:50 PM CDTFlash Flood WarningJSJ4 hr
Nov 5, 8:37 PM CDTAreal Flood AdvisoryJSJ12 hr
Nov 5, 8:47 PM CDTAreal Flood AdvisoryJSJ11 hr
Nov 5, 10:16 PM CDTSmall Craft AdvisoryJSJ5 hr
Nov 5, 11:48 PM CDTFlash Flood WatchJSJ6 days
Nov 6, 12:00 AM CDTFlash Flood WarningJSJ6 hr
Nov 6, 5:56 AM CDTAreal Flood WarningJSJ10 hr
Nov 6, 5:59 AM CDTFlash Flood WarningJSJ2 hr
Nov 6, 6:15 AM CDTAreal Flood AdvisoryJSJ5 hr
Nov 6, 6:35 AM CDTFlash Flood WarningJSJ115 min
Nov 6, 7:40 AM CDTAreal Flood AdvisoryJSJ2 hr
Nov 6, 7:46 AM CDTAreal Flood AdvisoryJSJ72 min
Nov 6, 9:17 AM CDTFlash Flood WarningJSJ118 min
Nov 6, 11:18 AM CDTAreal Flood WarningJSJ9 hr
Nov 6, 11:42 AM CDTAreal Flood WarningJSJ6 hr
Nov 6, 1:26 PM CDTAreal Flood AdvisoryJSJ4 hr
Nov 6, 5:58 PM CDTAreal Flood AdvisoryJSJ8 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.